First Recorded Case of Fatal Post-Transplant Lung Infection with Syncephalastrum racemosum

Case study presented at CHEST 2013 details the experience of a patient with hepatitis C who, after undergoing liver transplant, died after developing a serious lung infection and other complications.

A Midwestern hospital was the site of the first-ever recorded instance of a fatal pathological infection with the tropical microorganism Syncephalastrum racemosum, according to a poster presented Tuesday at CHEST 2013, the annual meeting of the American College of Chest Physicians, in Chicago, IL.

The case occurred when a recent liver transplant patient presented 31 days following her transplant. She was found to be a host to Synche. r., subsequently developed a lung infection (Aspergillus niger), and died 40 days later (71 days post-transplant), according to information presented in poster #2332, “A Rare Case of Syncephalastrum racemosum Invasive Pulmonary Infection after Liver Transplantation.”

“There are no official guidelines excluded patients hosting Synche. r. from transplant, because this organism has never been described as pathogenic before,” said Marika Yedinak Gassner, DO, a surgical resident at Henry Ford Health System in Detroit, who presented the poster. “But this makes one wonder whether patients with Synche. r. should be treated with voriconazole or liposomal amphotericin B before transplant, and I would argue yes,” said Gassner.

Synche. r is a form of zygomycosis, a microorganism first described in 1886 that is related to toenail fungus and often fatal, according to the poster. While Synche r. is usually found in soil and animal species in tropical and subtropical areas, the patient in this case received a liver from a local donor, and the Synche r. was isolated from the patient’s nose and skin, according to Gassner. The microorganism can often be found in soil anywhere, and can also be airborne, she added.

In the case described in the poster, a 58-year-old woman with hepatitis C, diabetes, and hypertension, underwent a liver transplant. When she presented following her transplant, she was receiving methylprednisolone to suppress her immune system to prevent it from rejecting the new liver, fluconazole and pentamidine as a post-transplant prophylaxis, and valganciclovir for her hepatitis C, according to the poster.

Upon presenting, the patient was identified as having a GI bleed, with a liver abscess and a biliary leak, and providers were unable to remove a migrated biliary stent. The fluconazole was stopped, and upon her second presentation, she received massive resuscitation and was intubated. At the time, a biopsy suggested the presence of scar tissue on the new liver from the fluconazole, according to Gassner.

Thereafter, doctors identified a second lesion on her right upper bronchus, which grew Asper. n. Thereafter, 71 days post-transplant, the patient succumbed to overwhelming sepsis and fulminant liver failure, according to the poster.

Asper. n. is a fungus which is used to treat food products, such as rice and soybeans, and transplant patients are recommended to avoid those foods, according to Gassner.

“There are isolated cases of Asper. n. growing in the lung, but never with Synche. r. being the primary pathogen,” said Gassner who was a surgical ICU fellow at the time. “While patients who are severely immunocompromised are at risk and vulnerable to any fungus, I sincerely doubt if we’ll see more of these cases as part of a growing trend,” she added.